Intended for healthcare professionals

Rapid response to:

News

Isotretinoin: Regulator adds prescribing safeguards after review of side effects

BMJ 2023; 383 doi: https://doi.org/10.1136/bmj.p2545 (Published 02 November 2023) Cite this as: BMJ 2023;383:p2545

Rapid Response:

Re: Isotretinoin: Regulator adds prescribing safeguards after review of side effects

Dear Editor

I prescribed isotretinoin for acne patients for 35 years as senior dermatologist at the Hammersmith Hospital. I have not encountered any severe side effects in my patients but I strictly followed the guidelines of the British Association of Dermatologists (BAD) and NICE and discussed all potential side effects. I am aware that many consultants use this drug off licence in mild to moderate acne and it is thus grossly over prescribed.

I ran a tertiary referral clinic for acne with UK wide referrals. I saw cases of isotretinoin-induced acne fulminans [1] where relatively mild acne developed into catastrophic nodulo-cyctic acne, resulting in severe keloid scarring. A common problem was persistent xerosis. First described by Goulden et al in 1994. 7.2% of 720 patients had persistent cutaneous, mucocutaneous or musculoskeletal side effects after follow up for up to 4.9 years, which could be distressing [2].

The issue of isotretinoin and severe depression, suicide and sexual dysfunction is contentious. However, there is good scientific and clinical evidence that isotretinoin in susceptible patients can be responsible. This is certainly not hearsay as suggested by Dr Affleck.

Vitamin A is essential for normal development of the brain and in adults there is extensive retinoic acid signalling [3]. Hypervitaminosis A leads to lethargy, depression, irritability, and psychosis which resolve on withdrawal [4]. Published reports describing patients who developed depression on isotretinoin that resolved after discontinuation and recurred on reintroduction [5] provide compelling evidence that the depression is linked to the drug.

A study analysing data from Roche (manufacturers of isotretinoin), WHO and United Kingdom Medicines Control Agency from 1982-1998 found the association between isotretinoin and suicides or psychiatric adverse events was greater than that of antibiotics when used in acne [3].

Preclinical animal studies have demonstrated that intraperitoneal isotretinoin at therapeutic doses induced depression-related behaviour in mice [7] and in Wistar rats [8]. Studies in patients treated with isotretinoin using positron emission tomography scans showed that after 4 months, there was decreased metabolism in the orbitofrontal cortex [9]. This area of the brain is one of few in the adult brain where retinoic acid is synthesized and damage to this area results in impairment in emotional regulation [10].

The issue of sexual dysfunction is one that has been raised more recently although first reported to Roche in 1983. Enduring sexual dysfunction has been reported in anti-depressants, 5-reductase inhibitors and oral isotretinoin [11].

The psychological and sexual side effects of oral isotretinoin are rare and there are no tests that can predict who will develop these side effects. Patients offered this drug must be allowed to make an informed decision.

The MHRA review was well publicized and open to all. Families of patients who had suffered from severe side effects as well as patients who had been successfully treated with no side effects contributed. The BAD representative also contributed. Overall, I felt this was a good balance and the expert group listened to all arguments. Their findings and the additional safeguards they introduced are there to ensure patients are given full information and is certainly in line with the ethos of “Cause No Harm”.

The final point made by Dr Affleck concerned the need for 2 consultant signatures when prescribing for children under 18 years. No mention has been made of possible suppression of growth in these children. Vitamin A can induce premature epiphyseal closure and a review identified cases of premature epiphyseal closure in patients treated with therapeutic doses of isotretinoin for acne [12]. The two signatures now demanded by the MHRA will hopefully prevent over prescribing in this age group.

1. Li AW, Antaya RJ. Isotretinoin induced acne fulminans without systemic symptoms with concurrent exuberant granulation tissue. J Pediatr Dermatol. 2018;35:257-258
2. Goulden V et al. Long-term safety of isotretinoin as a treatment for acne vulgaris. Br J Dermatol.1994;131:360-363
3. Fragoso YD et al. High expression of retinoic acid receptors and synthetic enzymes in the human hippocanthus, Brain Struct Funct. 2012:217:473-483
4. Muenster MD et al. Chronic vitamin A intoxication in adults. Hepatic, neurologic and dermatologic complications Am J Med. 1971;50:129-136
5. Wysowski DK et al. An analysis of reports of depression and suicide in patients treated with isotretinoin. J Am Acad Dermatol. 2001;45:515-519
6. Bremner JD et al. Retinoic acid and affective disorders: Thr evidence for an association. J Clin Psychiatry. 2012;73:37-50
7. O’Reilly KC et al. Chronic administration of 13-cis retinoic acid increases depression-related behavior in mice. Neuropsychopharmacology. 2006;31:1919-1927
8. Samuels BA et al. Seratonin 1A and serotonin 4 receptors: essential mediators of neurogenic and behavioral actions of antidepressants. Neurosciebtist. 2016;22:26-45
9. Bremner JD et al. Frontal brian imaging alterations in acne patients treated with isotretinoin. Am J Psychiatry. 2005;162:983-991
10. Berlin HA et al. Impulsivity, time perception, emotion and reinforcement sensitivity in patients with orbitofrontal corex lesions. Brain. 2004;127:1108-1126
11. Hogan C et al. One hundred and twenty cases of enduring sexual dysfunction following treatment. Int J Risk Saf Med. 2014;26:109-116
12. Alazawi S, Hendriksz T. Analysis of the effects of isotretinoin on the premature ephiphyseal closure in pediatric populations: a literature review. J Osteopath Med. 2021;122:45-53

Competing interests: No competing interests

01 February 2024
Anthony C Chu
Retired Dermatologist, Emeritus Professor of Dermatology
Launceston